Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 31, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 2, 2016, 12:29 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 2, 2016, 12:29 PM HST (22:29 UTC)
- Expired
- Dec 2, 2016, 3:30 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 93 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 2, 12:45 PM HST | FLASH FLOOD | Hauula, HI | A PORTION OF HAUULA ELEMENTARY SCHOOL WAS FLOODED DUE TO THE BACKUP OF WATER BY A CLOGGED DRAINAGE CHANNEL NEARBY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
607
WGHW50 PHFO 022229
FFWHFO
HIC003-030130-
/O.NEW.PHFO.FF.W.0031.161202T2229Z-161203T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1229 PM HST FRI DEC 2 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 330 PM HST
* AT 1222 PM HST...RADAR INDICATED HEAVY RAIN ALONG THE WINDWARD
SLOPES OF THE KOOLAU RANGE. THE MOST INTENSE CELLS WERE BETWEEN
KAHANA VALLEY AND HAUULA WITH RAIN RATES OF 2 TO 4 INCHES PER
HOUR. THE GAGE ON PUNALUU STREAM IS SHOWING RAPIDLY RISING WATER
LEVELS. HEAVY RAINFALL MAY PERSIST FOR SEVERAL MORE HOURS ALONG
THE KOOLAU SLOPES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HAUULA...KAHUKU...WAIKANE...LAIE...WAIAHOLE...KAHALUU...KAAAWA...
HALEIWA...PUNALUU...AHUIMANU...WAIALUA AND WAHIAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 PM HST IF HEAVY RAIN
PERSISTS.
THIS FLASH FLOOD WARNING REPLACES THE PREVIOUSLY ISSUED FLOOD
ADVISORY THAT WAS IN EFFECT FOR PORTIONS OF THE ISLAND OF OAHU IN
HONOLULU COUNTY.
LAT...LON 2166 15792 2163 15793 2155 15784 2152 15784
2149 15785 2144 15781 2141 15787 2159 15814
2159 15812 2169 15803 2171 15797
$$
KODAMA2 follow-up statements
758
WGHW70 PHFO 022355
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
155 PM HST FRI DEC 2 2016
HIC003-030130-
/O.CON.PHFO.FF.W.0031.000000T0000Z-161203T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
155 PM HST FRI DEC 2 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...
RAINFALL HAS DIMINISHED ACROSS WINDWARD OAHU BUT STREAM LEVELS
REMAIN ELEVATED...ESPECIALLY PUNALUU STREAM AND KALUANUI STREAM. IT
WILL TAKE SOME TIME FOR WATER LEVELS TO RECEDE. EARLIER FLOODING AT
HAUULA SCHOOL HAS ENDED AFTER DEBRIS WAS REMOVED FROM A NEARBY
CHANNEL.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
HAUULA...KAHUKU...WAIKANE...LAIE...WAIAHOLE...KAHALUU...KAAAWA...HALE
IWA... PUNALUU...AHUIMANU...WAIALUA AND WAHIAWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING WATER IN YOUR VEHICLE...OR ON FOOT. TURN
AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 330 PM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2166 15792 2163 15793 2155 15784 2152 15784
2149 15785 2144 15781 2141 15787 2159 15814
2159 15812 2169 15803 2171 15797
$$
KODAMA396
WGHW70 PHFO 030104
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
304 PM HST FRI DEC 2 2016
HIC003-030110-
/O.CAN.PHFO.FF.W.0031.000000T0000Z-161203T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
304 PM HST FRI DEC 2 2016
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
WEATHER RADAR AND RAIN GAGES SHOWED THAT HEAVY RAIN HAS ENDED.
HONOLULU COUNTY EMERGENCY MANAGEMENT OFFICIALS ALSO REPORTED THAT
EARLIER FLOODING PROBLEMS HAVE ENDED.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR HONOLULU COUNTY THROUGH
SUNDAY AFTERNOON.
LAT...LON 2166 15792 2163 15793 2155 15784 2152 15784
2149 15785 2144 15781 2141 15787 2159 15814
2159 15812 2169 15803 2171 15797
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 2, 10:04 AM HST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 2, 10:04 AM HST, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1004 AM HST Fri Dec 2 2016 .SYNOPSIS... A series of upper level disturbances passing over or near the state combined with a deep moist southerly flow, will result in periods of unsettled weather across the island chain through the weekend. Locally heavy rainfall and thunderstorms will be possible at times. The unsettled weather is expected to briefly exit the state Monday and Monday night, with more unsettled weather then moving back in Tuesday through the middle of next week. && .DISCUSSION... Currently at the surface, a 1034 mb high is located around 1700 miles northeast of the state, with an inverted trough developing around 400 miles west of Kauai. These features place Hawaii in a moderate to fresh east southeast flow. Aloft, a deep upper level low is evident in water vapor imagery just north of the state embedded within an upper trough with an axis running perpendicular over the island chain. Infrared satellite shows deep layered clouds across the eastern half of the island chain along the eastern flank of the upper trough. Forecast highlights include a Flash Flood Watch that is in effect through Sunday and a Winter Storm Warning through Saturday. The presence of the upper low / trough will allow for greater vertical development of clouds to bring potentially heavy rain (snow at high elevations on the Big Island) and a slight chance of thunderstorms through the weekend. The high to the northeast of the state will remain nearly stationary today, while an inverted trough west of the island chain becomes better developed. The resulting southeast flow will keep stronger winds blocked downstream by the island terrain allowing sea breezes to set up interior clouds and showers this afternoon. With the atmospheric dynamics and moisture as it is, these clouds and showers also have the potential to be heavy. Another upper level trough will dig to the west of the island chain tonight, amplify west of the state Saturday and Saturday night, then weaken slowly as it lifts northeastward across the islands Sunday through early next week. Models show the inverted trough to the west of the islands keeping us in southeast flow through Saturday night, then bring it over the state Sunday and Sunday night. As for sensible weather details this weekend, south to southeasterly flow at the surface and aloft, will allow deep tropical moisture to funnel northward across the island chain. In combination with an unstable airmass remaining in place, will keep conditions unsettled, with periods of heavy showers and isolated thunderstorms moving through the area. As these features will cover most of the state this weekend, low confidence exists for exact timing and location of these heavy showers or thunderstorms. Monday through next Thursday, Model solutions are in general agreement keeping a weak pressure pattern and troughing in place across the state through the period. They also show another upper level trough developing west of the islands Monday through mid week, but disagree on the amplitude and progressiveness of this feature. Overall, we may see a brief break in the unsettled weather Monday and Monday night as the deepest moisture and best forcing ascent lift northeast of the area. This will likely be short lived however, as the models show deep southerly and southeastly flow lifting deep tropical moisture back into the area Tuesday through next Thursday, keeping conditions unsettled and rain chances above normal. && .AVIATION... Unsettled weather over the state will continue today. An upper level trough over the state with ample moisture will lead to periods of heavy rain and isolated thunderstorms throughout the state. The Big Island will continue to hold the highest chance for thunderstorms and widespread showers, expect PHTO to see prevailing MVFR with periods of IFR not unlikely throughout much of the day. Reduced visibilities, turbulence, icing, and lightning can be expected with any thunderstorms that develop. Expect CB tops associated with thunderstorms to reach upwards of FL400 Winds will continue to weaken and veer to the southeast today as a surface trough develops west of Kauai. AIRMET TANGO for low level turbulence has been cancelled this morning. As the winds trend down, some areas may pockets of isolated turbulence. AIRMET SIERRA for mountain obscuration is posted over most north thru east facing slopes on all islands. AIRMET ZULU for icing within thick layered clouds is posted over the Big Island and adjacent waters. AIRMET TANGO is posted for tempo light to moderate high level turb between FL240/400 from Oahu- Big Island from an upper level jet on the east side of the trough. && .MARINE... An overnight ASCAT pass showed winds speeds ranging from 20 to 30 kt across the Hawaiian waters, highest winds over the channels and the waters south of the Big Island. A Small Craft Advisory (SCA) is in effect for most coastal waters through Saturday due to a combination of the winds as well as a building northwest swell. Buoy observations reflect this pattern and continue to record seas around 10 to 11 ft at exposed buoys. The latest model guidance lines up well with the current conditions and generally depicts the winds trending down and shifting toward the south over the weekend in response to a surface trough developing over the western waters. Winds and seas should drop below SCA levels by Sunday and remain below this level through the upcoming week. Isolated thunderstorms will remain in forecast through the weekend due to a broad upper low centered over the state. Gusty winds, locally higher waves and poor visibility can be expected in the vicinity of thunderstorms. East facing shores will continue to experience advisory-level surf through the day today and possibly into tonight due to the persistent strong trade winds over and upstream of the islands. Although the winds will become light over the weekend through early next week, a moderate easterly swell will linger and continue to generate moderate surf along east facing shores into early next week. Along north and west facing shores, advisory-level surf is expected today (due to the northwest swell) and trend down this weekend. A similar source (310 deg) is forecast to fill in Tuesday night and peak Wednesday and Wednesday night before trending down Thursday. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for all Hawaii islands. High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Windward Haleakala- South Big Island-Big Island North and East. Winter Storm Warning until 6 PM HST Saturday for Big Island Summits. Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION/MARINE...Foster AVIATION...Eaton
In the hours before
Local storm report, Dec 2, 9:15 AM HST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
915 AM HST FRI DEC 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM HEAVY RAIN LAUPAHOEHOE 19.98N 155.24W
12/02/2016 E0.00 INCH HAWAII HI EMERGENCY MNGR
HEAVY RAIN CAUSED ROCKS AND DEBRIS TO FALL ON HILO BOUND
LANE.
0632 AM HEAVY RAIN 6 SE LAUPAHOEHOE 19.92N 155.17W
12/02/2016 E0.00 INCH HAWAII HI LAW ENFORCEMENT
WATER PONDING ON HAMAKUA BOUND LANE OF HWY 19 AT MILE
MARKER 21. ROCK SLIDES REPORTED AT MAULUA GULCH.
0705 AM HEAVY RAIN LAUPAHOEHOE 19.98N 155.24W
12/02/2016 E0.00 INCH HAWAII HI LAW ENFORCEMENT
LARGE ROCKS ON HWY 19 AT LAUPAHOEHOE GULCH. OFFICERS GOT
THEM OFF ROAD.
0724 AM HEAVY RAIN OOKALA 20.02N 155.28W
12/02/2016 E0.00 INCH HAWAII HI LAW ENFORCEMENT
WATER FLOWING ON HWY 19 NEAR BUS STOP BUT ROAD STILL
PASSABLE.
&&
KODAMALocal storm report, Dec 2, 9:50 AM HST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
950 AM HST FRI DEC 02 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM FLASH FLOOD 1 ENE HANALEI 22.21N 159.49W
12/02/2016 KAUAI HI EMERGENCY MNGR
KUHIO HWY HAS BEEN CLOSED DUE TO THE OVERFLOW OF HANALEI
RIVER NEAR THE HANALEI BRIDGE.
0941 AM FLASH FLOOD 6 SE PAHALA 19.14N 155.42W
12/02/2016 PHZ122 HI EMERGENCY MNGR
HWY 11 HAS BEEN CLOSED TO DUE TO FLASH FLOODING AT KAWA
FLATS NEAR MILE MARKERS 58 AND 59. POLICE REPORTED 1 FT
OF WATER ACROSS ROAD.
&&
KODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 3:21 PM HST | Wind Advisory | HFO | Hawaii, Kalawao | 9 hr |
| Dec 1, 10:24 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 1, 11:29 PM HST | Special Marine Warning | HFO | 61 min | |
| Dec 2, 12:29 AM HST | Special Marine Warning | HFO | 91 min | |
| Dec 2, 2:31 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 2, 4:01 AM HST | Small Craft Advisory | HFO | 3 days | |
| Dec 2, 4:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 2, 7:16 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 2, 7:19 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 2, 8:10 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 2, 9:03 AM HST | Flash Flood Warning | HFO | Kauai | 8 hr |
| Dec 2, 11:02 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Dec 2, 11:10 AM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.